Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 313, NWS Tulsa, OK

May 22, 2008Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2008, 11:00 PM CDT for Osage County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 11:00 PM CDT (04:00 UTC)
Expired
May 22, 2008, 11:45 PM CDT
In force
45 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 9:11 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3001 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3001 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 230400
SVRTSA
OKC113-230445-
/O.NEW.KTSA.SV.W.0313.080523T0400Z-080523T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1100 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR PEARSONIA...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3699 9653 3699 9614 3670 9637 3677 9658
TIME...MOT...LOC 0400Z 203DEG 10KT 3682 9643

$$
2 follow-up statements
000 
WWUS54 KTSA 230432
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1131 PM CDT THU MAY 22 2008

OKC113-230445-
/O.CON.KTSA.SV.W.0313.000000T0000Z-080523T0445Z/
OSAGE OK-
1131 PM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN OSAGE COUNTY...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED OVER NORTHERN OSAGE
COUNTY...MOVING NORTHEAST AT 11 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3699 9614 3697 9615 3697 9616 3695 9616
      3689 9622 3687 9623 3685 9626 3687 9651
      3699 9653
TIME...MOT...LOC 0431Z 203DEG 10KT 3694 9638

$$
000 
WWUS54 KTSA 230441
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1141 PM CDT THU MAY 22 2008

OKC113-230451-
/O.EXP.KTSA.SV.W.0313.000000T0000Z-080523T0445Z/
OSAGE OK-
1141 PM CDT THU MAY 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSAGE COUNTY EXPIRES
AT 1145 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3699 9614 3697 9615 3697 9616 3695 9616
      3689 9622 3687 9623 3685 9626 3687 9651
      3699 9653
TIME...MOT...LOC 0441Z 203DEG 10KT 3697 9637

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:38 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 22, 9:38 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
938 PM CDT THU MAY 22 2008

.DISCUSSION...
SEVERE THUNDERSTORMS MOVING INTO NORTH CENTRAL OKLAHOMA MAY
CLIP THE NORTHWESTERN PART OF OUR FORECAST AREA OR MAINLY TO
THE NORTHWEST OF INTERSTATE 44 OVERNIGHT. CHOSE TO KEEP POPS
IN THE CHANCE CATEGORY THIS AREA AND USED AREA COVERAGE TERMS.
TO THE SOUTHEAST OF THIS AREA USED SLIGHT CHANCE WORDING AS
DO NOT THINK THERE WILL BE MUCH BUT THE LOW LEVEL JET COULD
KICK SOMETHING UP.  UPDATED FORECAST WITH THE NEW POPS AND
TORNADO WATCH HEADLINES IS OUT.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT THU MAY 22 2008/

DISCUSSION...
UNSTABLE AND WEAKLY CAPPED CONDITIONS CURRENTLY RESIDE ACROSS THE
FORECAST AREA...AND RECENTLY DEVELOPED SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST OKLAHOMA MAY INCREASE IN COVERAGE A BIT THROUGH
SUNSET. OTHERWISE THE BULK OF STORMS WILL REMAIN WELL WEST AND
NORTH OF THE AREA THROUGH TONIGHT. DEWPOINTS HAVE INCREASED
SUBSTANTIALLY WITHIN THE PAST 24HRS AND WILL PROVIDE MUCH WARMER
OVERNIGHT LOWS FOR SEVERAL DAYS.

UPPER PATTERN CHANGES LITTLE THROUGH SATURDAY WITH BLOCKING
PATTERN SLOW TO BREAK DOWN. DEEP SOUTHERLY FLOW DOWNSTREAM OF
LARGE WESTERN U.S. UPPER LOW WILL FAVOR AFTERNOON STORMS STAYING
NEAR SURFACE BOUNDARIES WEST AND NORTH OF THE FORECAST AREA.
ADDITIONALLY...RISING HEIGHTS OVER THE AREA SUGGEST A
STRENGTHENING CAP WHICH WILL FURTHER LIMIT DEPTH OF AFTERNOON CONVECTION.

UPPER RIDGE WILL LOSE AMPLITUDE SATURDAY INTO SUNDAY HOWEVER WILL
REMAIN CENTERED OVER THE SOUTHERN PLAINS...THUS ONLY LOW
PRECIPITATION CHANCES WILL BE MAINTAINED ALONG WITH TEMPERATURES
ABOVE NORMAL. EXTENDED GUIDANCE AGREES ON A SLOW MOVING FRONTAL
BOUNDARY ENTERING THE AREA MONDAY INTO TUESDAY...AND THIS WILL
LIKELY PROVIDE SEVERAL DAYS OF HIGHER THUNDERSTORM COVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  89  75  91 /  30  10  10  20
FSM   69  89  71  90 /  20  10  10  10
MLC   72  88  74  91 /  20  10  10  10
BVO   70  88  72  88 /  40  10  20  20
FYV   66  85  67  85 /  20  10  10  10
BYV   65  86  66  84 /  20  10  10  20
MKO   68  88  71  89 /  20  10  10  10
MIO   68  86  70  87 /  30  10  10  20
F10   70  88  73  91 /  20  10  10  10
HHW   71  89  73  91 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...17
Hazardous weather outlook, May 22, 9:20 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
920 PM CDT THU MAY 22 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
920 PM CDT THU MAY 22 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...MAINLY OSAGE...PAWNEE AND CREEK COUNTIES.
	ONSET...AFTER 10 PM.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY OSAGE...PAWNEE AND CREEK COUNTIES.
	ONSET...AFTER 10 PM.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS CURRENTLY MOVING EAST ACROSS PARTS OF
WEST CENTRAL OKLAHOMA MAY EVENTUALLY MOVE INTO PARTS OF NORTHEAST
OKLAHOMA LATER THIS EVENING. IN ADDITION...ISOLATED THUNDERSTORMS
WILL BE POSSIBLE AHEAD OF THIS CLUSTER...AS A 40 TO 50 KNOT
SOUTHERLY LOW-LEVEL JET REMAINS ACROSS THE REGION. WHILE LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT...DECENT LOW-LEVEL SHEAR
SUGGESTS AT LEAST A MINOR TORNADO THREAT ACROSS PARTS OF NORTHEAST
OKLAHOMA INTO THE OVERNIGHT HOURS...MAINLY WEST OF HIGHWAY 75.

OTHER ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS THE LOW-LEVEL JET REMAINS
STRONG. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF
THESE STORMS COULD PRODUCE MARGINALLY SEVERE HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...NO HAZARDS.
SATURDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE OVERALL WEATHER PATTERN WILL BEGIN TO CHANGE THIS WEEKEND. THE
UPPER LOW WHICH HAS BEEN WOBBLING OVER THE WESTERN UNITED STATES
WILL RETROGRADE AND WEAKEN WITH THE RIDGE OVER THE CENTRAL UNITED
STATES FLATTENING AND EXPANDING WEST.  WHILE THERE WILL BE
THUNDERSTORM CHANCES OVER THE UPCOMING WEEK...THE BEST CHANCES WILL
BE NEXT TUESDAY AND WEDNESDAY WHEN A COLD FRONT IS EXPECTED TO MOVE
INTO THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 22, 9:38 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
938 PM CDT THU MAY 22 2008

OKZ054-230330-
OSAGE OK-
938 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 938 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF OSAGE...MOVING NORTH AT 24 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...OSAGE...HOMINY...
WYNONA...PERSHING...TALLANT...NELAGONEY AND OKESA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3672 9612 3629 9629 3629 9643 3630 9643
      3633 9646 3633 9649 3630 9652 3676 9649
TIME...MOT...LOC 0238Z 193DEG 20KT 3637 9639
Special weather statement, May 22, 10:41 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1041 PM CDT THU MAY 22 2008

OKZ054-230430-
OSAGE OK-
1041 PM CDT THU MAY 22 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 1041 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTH OF PEARSONIA...MOVING NORTH AT 26 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PEARSONIA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3663 9637 3669 9658 3700 9652 3700 9615
TIME...MOT...LOC 0341Z 200DEG 23KT 3675 9644

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:38 PM CDTSpecial Weather StatementTSAOsage52 min
May 22, 10:41 PM CDTSpecial Weather StatementTSAOsage49 min
May 23, 12:36 AM CDTSpecial Weather StatementTSAPawnee54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.